Hail, Grundy
- When
- May 28, 9:06 AM CST to 9:07 AM CST
- Where
- Grundy County, 2.07 mi S of Tindall
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.140, -93.600
Widespread severe weather moved through the region on May 28. One supercell produced several tornadoes, including the Lawrence to Linwood, Kansas tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Widespread severe weather moved through the region on May 28. One supercell produced several tornadoes, including the Lawrence to Linwood, Kansas tornado. This storm then went on to produce an EF-2 tornado in northeastern Clay County and did damage to portions of Kearney, Missouri. Earlier in the day, through the morning and early afternoon hours several storms moved through northern Missouri causing widespread flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 28, 5:23 AM CST, 3 hours 43 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
623 AM CDT Tue May 28 2019
.Discussion...
Issued at 350 AM CDT TUE MAY 28 2019
The main concerns for today will be for the potential for widespread
severe weather with all modes of severe weather being possible. This
includes large hail, damaging winds, and a few tornadoes some of
which could be strong. It addition to the severe threat, heavy
rain will also be possible with these storms which will lead to
flash flooding and aggravate ongoing river flooding.
Early this morning, thunderstorms, including isolated severe storms,
are moving along a stationary frontal boundary across northern
Missouri. These storms will weaken through the morning hours
however, they will act to reinforce the surface boundary keeping it
draped across northern Missouri. It is here where the focus for
afternoon convection will develop. Mostly cloudy conditions will
prevail through the morning hours however, skies should scatter as
we move into the afternoon. This will allow that area to quickly
become unstable with hi-res models all in good agreement of 3000-
3500 J/KG of SBCAPE. Shear will also be very strong with 20-25kts of
0-1km shear and 50-60kts of bulk shear. The forcing mechanism of for
the storms appears to be a mid-level shortwave that will be ejecting
out ahead of a mid-level trough which is progged to move from the
Great Basin to the eastern rockies by this afternoon. Storms will
quickly grow upscale initially developing supercells in which large
hail, damaging winds and tornadoes will be the main threats across
northern Missouri and extreme northeastern Kansas. Further south
across central Kansas/ Missouri, an EML will may keep conditions dry
most of the day however, there may be two foci for development
during the late afternoon and evening hour. The first will be
outflow from the storms that develop across northern Missouri
earlier in the afternoon. Storms area expected to develop along this
outflow in a highly unstable environment of 2500-3000J/Kg of MUCAPE.
This storm development will also be occurring (late afternoon/early
evening) when a SWly LLJ will be developing over the area providing
enhanced shear which will keep all modes of severe weather possible.
The second focus for storms will occur along a cold front that will
extend south of a surface low that will be moving from western
Kansas to southeastern Nebraska this evening. This front is expected
to move through the area tonight. There is some question to the
severity of storms with this front as earlier convection may have
worked over the area and instability may also be waning due to time
of day. However, if these storms can stay organized through tonight,
damaging winds would be the main threat with these most likely
linear storms. With several rounds of storms possible in a very
moist airmass where PWATs are in the 1.60"-2.00" range flash
flooding will definitely be a concern especially where you factor in
the antecedent conditions across northern Missouri where areas have
received 4"-8" of rain over the past 3 days. Further south,
conditions will have to be monitored for flash flooding however,
less dire antecedent conditions and the though that storms here will
be more progressive is limiting expansion of the flash flood watch
further south at this time. That said, storms over these areas will
also be efficient.
The front will stall over the area Tuesday night into Wednesday and
the chance for strong to isolated severe storms will continue into
Wednesday ahead of the front where continued unstable conditions
will allow hail and damaging winds to again be a threat. Wednesday
night the aforementioned mid-level trough will move into eastern
Nebraska finally pushing its attendant cold front through the CWA.
Thursday, a few scattered showers and thunderstorms will be possible
as the mid-level trough rotates through the region. These storms
however, will not be severe. Highs Thursday will be cool by late May
standards in the low to mid 70s. Friday and Saturday, quasi-zonal
flow will reside over the central CONUS. Shortwaves in the zonal
flow will continue scattered storm chances through this period will
near normal highs in the upper 70s and lower 80s. Saturday night, a
upper level trough will move into the Great Lake pushing an
associated cold front through the area and bringing another round of
showers and thunderstorms that will continue into Sunday. With the
upper level trough continuing to reside over the Great Lakes through
Monday leaving the area in northwest flow aloft. Shortwave moving
through the region on northwest flow will continue storm chances into
early next week.
&&
.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 623 AM CDT TUE MAY 28 2019
This morning showers and thunderstorms should remain north of the
terminals but a few showers may move into the VC of STJ where MVFR
cigs may also be possible. Thunderstorms are expected to build
into the terminals between 20Z-22Z...hail and high winds can not
be ruled out with these storms but will hold off on introducing
those until the next TAF cycle when timing can be nailed down.
There also will most likely be several rounds of thunderstorms as
we move into the night time hours and they are not expected to
exit the terminals between 06Z-08Z. MVFR cigs/vis will be possible
in thunderstorms but otherwise VFR conds will prevail. Winds will
be light out of the south this morning but will increase to
10-15kts by late morning with gusts to 25kts before veering to the
SW tonight and diminishing to 5-10kts
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...Flash Flood Watch through Wednesday morning for MOZ001>008-
011>017-024-025.
&&
Discussion...73
Aviation...73Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 429 AM CDT Tue May 28 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-290930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 429 AM CDT Tue May 28 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Widespread severe storms are possible this afternoon and evening. Hazards include strong to damaging winds, large hail, and a few possible tornadoes. Flash flooding is possible tonight into Wednesday morning. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storms capable of producing large hail and strong wind gusts are possible Wednesday afternoon and evening before dry conditions return to the area late Wednesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 947 AM CDT Tue May 28 2019 MOZ006-015-016-281515- Grundy MO-Mercer MO-Sullivan MO- 947 AM CDT Tue May 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRUNDY...SOUTHEASTERN MERCER AND NORTHWESTERN SULLIVAN COUNTIES UNTIL 1015 AM CDT... At 947 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Spickard to near Gilman City. Movement was east at 45 mph. Nickel size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Spickard, Tindall, Brimson and Harris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4035 9328 4014 9340 4010 9377 4024 9376 TIME...MOT...LOC 1447Z 254DEG 39KT 4026 9369 4008 9381 Grana
The Pleasant Hill radar (KEAX), 158 km away, was scanning. The volume nearest the first event began at 15:04 UTC.
15 hail, 15 flash flood, 3 thunderstorm wind, 1 flood, 1 tornado. Local standard time, as filed.
A 60 mph wind gust was reported.
Several 2 foot diameter trees were blown down. Several windows were blown out from wind blown hail and debris. Damage estimates unknown.
An emergency manager reported 60 mph winds.
Several vehicles were stranded in Bethany due to rushing flood water.
Significant street flooding was reported out of Spickard.
HWY 48 was closed in both directions just west of Rosendale.
After several hours of heavy rain significant flooding occurred in Albany, which cut off the city in all four directions.
Several windows were broken from wind blown quarter sized hail.
Princeton received several hours of heavy rain, which caused significant flash flooding in the city. Damage estimates are unknown.
The storm that produced the Lawrence to Linwood, Kansas tornado went on to produce another tornado near Kearney, Missouri. This storm produced mainly EF-0 and EF-1 damage; however one residence near the end of the tornado track displayed a failure out outer walls, indicating EF-2 damage. The tornado dissipated just west of the Clay and Ray County line.
After several hours of heavy rain several roads were washed out in and around Unionville. Some vehicles were washed into a creek in Unionville. Damage estimates are unknown.
Twelve inches of water was running over HWY 92 just east of Tillman Road near Smithville.
After several hours of rain several roads and bridges were washed out. One such bridge was along HWY 192 north of HWY 136. Damage estimates are unknown.
After several hours of heavy rain, significant flooding occurred in Putnam County, including a bridge being washed out on Road YY, just north of HWY 136. Damage estimates are unknown.
After several hours of heavy rain several roads were washed out in Putnam County. One such road was HWY HH where a bridge was damaged or washed out. Damage estimates are unknown.
After several hours of heavy rain several roads were washed out including HWY H near 190th Street. Damage estimates are unknown.
After several hours of heavy rain Redwood Trail north of Livonia was washed out. Damage estimates are unknown.
HWY 36 was closed due to flooding.
Flooding of 5 to 6 feet over roads in Bethany continued due to heavy rains through the morning and afternoon.
After several hours of heavy rain significant flooding near Bethany continued. Damage estimates are unknown.
HWY 36 was closed between Callao and Bevier due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2019Every state in 2019This day in weather historyThe tornado archive for Missouri, 2019Warnings in Missouri, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831621, 831622, 831623, 831624, 831625, 831626, 831627, 831628, 831629, 831638, 831630, 831631, 831637, 831632, 831634, 831635, 831639, 831604, 831605, 831620, 831607, 831636, 831608, 830800, 831609, 831610, 831611, 831612, 831613, 831614, 831615, 831616, 831617, 831618, 831619.